Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 14, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 20, 2003, 4:15 PM EST for Steuben County, Indiana; Branch County, Hillsdale County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 4:15 PM EST (21:15 UTC)
- Expired
- Mar 20, 2003, 5:15 PM EST
- In force
- 60 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Steuben County, IN, Branch County, MI, Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 2:05 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
417
WUUS53 KIWX 202115
SVRFWA
INC151-MIC023-059-202215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EST THU MAR 20 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN STEUBEN COUNTY IN INDIANA
EASTERN BRANCH COUNTY IN MICHIGAN
HILLSDALE COUNTY IN MICHIGAN
* UNTIL 515 PM EST
* AT 413 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER FREMONT INDIANA...MOVING EAST AT 25 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
CLEAR LAKE
MONTGOMERY
CAMDEN
READING
HILLSDALE
CALIFORNIA
DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4179 8507 4162 8499 4170 8478 4174 8441
4198 8452What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:10 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 20, 3:10 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 310 PM EST THU MAR 20 2003 SHORT TERM DISCUSSION... PRIMARY FCST CONCERN IS CONTINUED SEVERE WEATHER POTENTIAL FOR THIS EVENING. LINE OF STORMS FROM EAST OF THREE RIVERS MICHIGAN TO WEST OF FORT WAYNE HAS PRODUCED SCATTERED SEVERE HAIL REPORTS. THIS LINE HAS BEEN SHIFTING EASTWARD AND IS IN AN AREA OF LOW LEVEL MOISTURE CONVERGENCE AND ASSOCIATED INSTABILITY. SURFACE ANALYSIS INDICATED A TROUGH OF LOW PRESSURE EXTENDING FROM WESTERN LAKE ERIE TO A LOW PRESSURE CENTER OVER SOUTHEAST MISSOURI. A SECOND CLUSTER OF STORMS WAS IN ASSOCIATION WITH THIS TROUGH. INITIAL SHORTWAVE WILL LIFT TO THE NORTHEAST OF CWFA THIS EVENING. SECOND SHORTWAVE AND COLD FRONT ADVANCING ACROSS COUNTY WARNING AND FORECAST AREA SHOULD INITIATE ANOTHER ROUND OF SHOWERS LATE TONIGHT AND FRIDAY. WILL OPT FOR OCCASIONAL SHOWERS AND THUNDERSTORMS FOR TONIGHT...WITH A MENTION OF SEVERE STORMS EARLY. WITH LOSS OF DAYTIME HEATING...EXPECT SEVERE POTENTIAL TO DIMINISH EARLY. UNTIL THEN...COLD AIR ALOFT...INSTABILITY AND WEB BULB ZERO HEIGHTS AROUND 7K FT CONTINUE TO SUPPORT SEVERE HAIL POTENTIAL. WILL CONTINUE WITH LIKELY WORDING ON FRIDAY FOR SHOWERS WITH A MENTION OF THUNDER. WITH COLD AIR ALOFT AND PLENTY OF LOW LEVEL MOISTURE...WILL KEEP CHANCE PROBABILITIES FOR SHOWERS FRIDAY NIGHT AND SATURDAY. GFS IS A BIT FASTER TO BUILD 500 MB RIDGE OVER REGION SATURDAY NIGHT AND SUNDAY...BUT EITHER MODEL SOLUTION WOULD SUGGEST DRY WEATHER FOR BOTH PERIODS. EXTENDED DISCUSSION... ECMWF AND GFS IN REASONABLE AGREEMENT IN BRINGING NEXT COLD FRONT ACROSS REGION LATE MONDAY NIGHT AND TUESDAY...SO WILL CONTINUE WITH MENTION OF THUNDER FOR TUESDAY PERIOD. 500 MB TOUGH AND SECOND WAVE OF LOW PRESSURE WARRANT CONTINUED CHANCE FOR SHOWERS IN WEDNESDAY AND THURSDAY PERIODS. .IWX... IN...NONE. MI...NONE. OH...NONE. KEVIN BARJENBRUCH
Hazardous weather outlook, Mar 20, 5:36 AM EST, 10 hours 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-211030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 536 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY PRODUCE LARGE HAIL THIS AFTERNOON AND THIS EVENING. HAIL UP TO ONE AND ONE HALF INCH IN DIAMETER IS POSSIBLE WITH THE STRONGER STORMS. DAMAGING WINDS ARE ALSO POSSIBLE...HOWEVER...THE GREATEST THREAT FROM STORMS IS LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY...LATE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Mar 20, 3:35 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0335 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0328 PM 1 N HUNTINGTON IN 0.75 IN HAIL
03/20/03 HUNTINGTON
HITCHCOCKLocal storm report, Mar 20, 3:38 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0338 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0328 PM 3 N ROANOKE IN 0.75 IN HAIL
03/20/03 WHITLEY
HITCHCOCKLocal storm report, Mar 20, 3:41 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0341 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM 1 NW HUNTERTOWN IN 0.88 IN HAIL
03/20/03 ALLEN
HITCHCOCKLocal storm report, Mar 20, 3:45 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0345 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM 6 W ANGOLA IN 0.75 IN HAIL
03/20/03 STEUBEN
HITCHCOCKLocal storm report, Mar 20, 3:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0350 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0348 PM 1 N FORT WAYNE IN 0.75 IN HAIL
03/20/03 ALLEN
HITCHCOCKLocal storm report, Mar 20, 4:06 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0406 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM FORT WAYNE IN 0.75 IN HAIL
03/20/03 ALLEN
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 12:10 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 50 min |
| Mar 20, 12:53 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 37 min |
| Mar 20, 1:07 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 38 min |
| Mar 20, 1:46 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 29 min |
| Mar 20, 2:04 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 41 min |
| Mar 20, 2:15 PM EST | Severe Thunderstorm Warning | IWX | Noble | 45 min |
| Mar 20, 2:42 PM EST | Severe Thunderstorm Warning | IWX | Allen, Huntington, Whitley | 48 min |
| Mar 20, 3:07 PM EST | Severe Thunderstorm Warning | IWX | DeKalb, Noble, Steuben | 53 min |
| Mar 20, 3:16 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 44 min |
| Mar 20, 3:32 PM EST | Severe Thunderstorm Warning | IWX | Allen | 43 min |
| Mar 20, 3:42 PM EST | Severe Thunderstorm Warning | IWX | Wells | 48 min |
| Mar 20, 4:06 PM EST | Tornado Warning | IWX | Wells | 39 min |
| Mar 20, 2:25 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.